Dangers of Mixing Adderall with Other Drugs
Adderall is a medication that is frequently prescribed to people who struggle with attention deficit hyperactivity disorder (ADHD). According to WebMD, this medication is also sometimes used to treat narcolepsy and should not be used to fend off tiredness by people who have not been diagnosed with sleeping disorders.
Adderall also has a high potential for abuse. Use of the drug, as well as withdrawal from it after a period of sustained use, should be closely monitored by a doctor. Even though it has side effects on its own, some people who are prescribed the drug are not aware of the dangers of mixing Adderall with other drugs.
Adderall and Xanax
Xanax is the brand name for alprazolam. This medication acts on the central nervous system and is most often used to treat anxiety. Like Adderall, it is also habit-forming and could be easily abused if not monitored correctly. The Wall Street Journal states that prescription drugs that influence the central nervous system are the most dangerous, although Xanax is safe on its own when used according to prescription and with close monitoring. Like Adderall, Xanax can also cause drowsiness in those who are using it.
According to the Journal of Ethnographic and Qualitative Research, Xanax is often used recreationally as a “downer” by people who aren’t able to come off a methamphetamine high. Many who use a combination of Adderall and another prescription drug, such as Xanax, are misinformed about the way the two drugs work. It’s a common myth that prescription drugs are safer than drugs found on the street, and the misuse of these two substances together can have unhealthy, and potentially severe, consequences.
Adderall has been known to cause or exacerbate panic attacks and cause trouble sleeping, so it is perfectly reasonable that those who use it might need relief from these side effects. Since Xanax is used to treat anxiety and help people sleep better, those on Adderall might attempt to take Xanax in an effort to counteract those side effects of Adderall.
Adderall can also cause seizures, a rare but severe side effect of the drug, while suddenly stopping Xanax usage can cause seizures as well.
The fact that both Adderall and Xanax cause dependence and affect the central nervous system multiplies their potential side effects, severe symptoms, and risks.
Concerned about treatment costs?
Call now for FREE insurance and payment consultation
Call Now (888) 521-7231
Combining Adderall and Alcohol
Alcohol is a known depressant, and Adderall is a stimulant. When Adderall and alcohol are mixed, they compete for the body’s energy and can produce dangerous side effects. Adderall use can cause people to feel more sober than they truly are, and this might cause people to drink excessively because they can’t feel the effects of the alcohol they’ve drank.
On its own, abuse of Adderall can cause issues with one’s heart and lead to problems, such as:
- Increase in body temperature
- Rapid heartbeat
- Irregular heartbeat
- Increase in blood pressure
On its own, alcohol influences behavior and reduces inhibitions. Using Adderall along with alcohol amplifies this effect and could cause people to take greater risks. People who combine these two substances may miss the body’s cues that they have drank enough, and they could drink dangerous quantities of alcohol, potentially leading to alcohol poisoning.
Adderall and Marijuana
Marijuana is a depressant, while Adderall is a stimulant. Each substance can mask the effects of the other if they are taken at the same time, so it is not recommended that these two substances are used at the same time.
Using marijuana could decrease the chances of individuals knowing that they are experiencing harmful effects of taking too much Adderall. The reduction of inhibitions caused by marijuana could also cause people on Adderall to have decreased consideration for what could happen if other substances are taken. In addition, mixing the two can cause stress since Adderall could increase heartbeat while marijuana slows it down.
Adderall and Antidepressants
Monoamine oxidase inhibitors (MAOIs) are antidepressants, and the use of MAOIs with Adderall could cause effects that would not usually appear if either drug is taken alone. According to WebMD, the combination of these two types of substances could cause hallucinations, seizures, a faster heartbeat, or an increase in blood pressure.
Taking any drug outside of a doctor’s supervision and instruction is dangerous. Mixing substances increases the risks associated with each drug exponentially. If you are taking Adderall legitimately, per a doctor’s prescription, it’s important that you avoid use of any other substance. If you have specific concerns related to your use of Adderall, discuss them with your prescribing doctor.
Ready to leave addiction behind?
Call now to speak to a consultant about your treatment options
Call Now (888) 521-7231
Side Effects of Adderall on Its Own
Adderall is a stimulant drug that includes a form of amphetamine. As a result, its main action on the body is to increase neural activity. While the main result of this is for the person to feel increased energy, confidence, focus, and performance, there are also a number of side effects that can be cause for concern.
According to Live Science, these include:
- Nervousness or restlessness
- Increased heart rate and respiration
- Shaking or tremors in parts of the body
- Digestive system upset
- Loss of appetite or weight loss
Some side effects can be very serious, such as:
- Paranoia, aggression, or hostility
- Irregular or uncomfortable heartbeat
- Chest pain or difficulty breathing
- Symptoms similar to allergy
Any of these more serious side effects may require a visit to an emergency room or doctor.
Signs of Overdose
Some may question whether overdose is possible with the seemingly mild level of stimulant in Adderall. However, because amphetamine is such a powerful stimulant, overdose can result in some serious, potentially life-threatening symptoms. The symptoms are referred to as sympathomimetic toxidrome, which refers to toxicity that affects the sympathetic nervous system. This includes:
- Rapid heart rate (called tachycardia), which can result in heart attack
- High blood pressure, which can damage the heart and blood vessels
- Agitation, which can resemble mania
- Psychosis, resulting in unpredictable actions
If overdose is severe enough, these symptoms can lead to potential lethal results. If Adderall or another stimulant overdose is suspected, it is important to get the person experiencing the symptoms into emergency care as soon as possible. According to the Centers for Disease Control, while occurrence of this syndrome has been decreasing to some degree, it is still important to continue efforts to stop abusing amphetamine-based drugs like Adderall.
The Need for Detox
When an individual is struggling with abuse of or addiction to a drug like Adderall, it is important to start the process of recovery by stopping use of the drug and allowing it to be eliminated from the body. This detox process can be very challenging, however, because the withdrawal symptoms can be uncomfortable, and potentially even painful. As explained by Mental Health Daily, withdrawal from Adderall can involve:
- Lack of focus and inability to think clearly
- Increased appetite and/or weight gain
- Anger or aggression
- Deep depression
- Fatigue and excessive sleeping
- Loss of ability to feel pleasure
- Heavy cravings
Because of the risk of experiencing these symptoms, even if they are relatively short-lived, it is important to enlist the help of a professional who is experienced with managing withdrawal from these drugs. Detox is vital to the individual’s ability to recover, but it should be followed with comprehensive addiction treatment.